If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Medication Question

Collapse

About the Author

Collapse

Carrie D Father diagnosed w/apical HCM @ 17 yrs old & diagnosed w/an apical aneurysm in 2012. In April 2015 I was diagnosed with Hypertrophic Obstructive Cardiomyopathy, Myocardial Bridge & Diastolic Dysfunction. Septal myectomy March 2016/repair myocardial bridge & mitral valve repair. Find out more about Carrie D
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Medication Question

    I have HOCM and previously took Bisoprolol which did not help my symptoms.

    On September 2nd the cardiologist started me on 240mg of Verapamil. The first two weeks I noticed increased energy and although I continued to have other symptoms (palpitations, heaviness in chest, SOB) the symptoms became "minimal" considering how I felt previously. Approximately one week ago the symptoms increased and I began to feel like I did prior to beginning the medication.

    Just wondering if anyone else takes Verapamil and has had the same experience? I see the cardiologist next week and I assume he will change my dosage or even switch my medication.

    Ablation or myectomy will be considered in the future if medication doesn't work.

    Thank you!
    Carrie

  • #2
    Hi Carrie,
    I have been on Verapamil since I was diagnosed with HOCM in 2006. I have had poor reactions to beta blockers, so for me it has been a God-send. At first,Back in 2006 I only needed 40 mg 3 times a day to control my symptoms, by 2011 I was on 240 mg twice a day and went on to a trial of Disopyramide and then myectomy.
    It can take some juggling to find the right dosage and every case of HCM is so individual. The fact that the verapamil really helped your symptoms is a good sign that an increase in dosage may do the trick. Also be sure you cross check with a pharmacist that you are not taking any meds or supplements that are causing the verapamil to have a reduced effect or be broken down rapidly.
    Good Luck to you!
    After years of symptoms:
    Officially Diagnosed HOCM 2006
    Myectomy 3/11/13 at non-COE
    Extended Myectomy 7/23/14
    At Mayo with Dr. Joseph Dearani

    Comment


    • #3
      Hi Jill ... Thank you for replying to my message. What a road this is ... at what point did you have the myectomy? Did the myectomy eliminate your symptoms?
      Thank you!

      Comment


      • #4
        I too had the same response as you to Verapamil. I was on a dose of 240mg 2 x day which is the maximum dosage. I continued to have debilitating symptoms and moved on to myectomy within a year of diagnosis. There are other CCB's (Diltiazem) which your cardiologist may try.
        Onward and Upward !

        Diagnosed 4/07 HCM with fixed & dynamic obstruction
        Myectomy with resected cordonae tendonae 4/08 CCF
        ICD 10/08

        Comment


        • #5
          The cardiologist has increased the Verapamil from 240 to 360mg. I have a follow up appointment with him on Monday at which time he will discuss with me adding disopyramide.

          You both have ended with a myectomy and I'm wondering if you don't mind to share how you have felt since? Are all of your symptoms gone? Quality of life?

          Thanks,
          Carrie

          Comment


          • #6
            Hi Carrie....I had a bit of a glitch in my myectomy journey. I made the mistake of having my myectomy done by a surgeon in Denver who only does a few myectomies a year....he was not experienced enough to do an aggressive extended myectomy....he only took out about 1cm square of tissue. All my symptoms returned within a month.
            It was at this point I met the HCMA community and found out about COEs and decided to go for an evaluation at Mayo where they recommended a redo extended myectomy be done.
            I am now a bit over a year post redo and I am doing very well, no chest pain, no pounding and arrhythmias after every meal, no SOB ...... I am out of shape after being so sick for 3 years but Im improving gradually. I had post op anemia and huge problems with fatigue the first 6 mos.... But we have gotten to the bottom of the issues and my fatigue is pretty much resolved. I remain on 120mg of Verapamil twice a day... And I still have ups and downs, but fantastic improvements from what I was.
            Again every case is individual.... Post op you still have HCM you just don't have the obstruction so the relief of symptoms can vary depending on the severity of your underlying HCM..
            There is a lot of info on Disopyramide in the forum archives so you may want to do a search.
            After years of symptoms:
            Officially Diagnosed HOCM 2006
            Myectomy 3/11/13 at non-COE
            Extended Myectomy 7/23/14
            At Mayo with Dr. Joseph Dearani

            Comment


            • #7
              Hi Carrie: I originally was put on verapamil, but along with feeling terrible, I broke out in a rash 20 days into taking it. I am on metropolol for the past 10 months and find this medication works well for me. I also have obstruction. I also want to let you know that some meds take time to fully work. I had bad symptoms for over 2 months on the same dose before I stared to feel better.

              Comment

              Today's Birthdays

              Collapse

              Working...
              X